Before You Go Cold Turkey on an RX, Read This!
by Health Experts · March 27, 2019 STOPPING CERTAIN MEDS ABRUPTLY CAN BE DEADLY
Have you ever had a friend tell you that they stopped taking their anti-depressant because they feel happy now? Or what about the hubby or boyfriend who stops taking his high blood pressure meds because, “everything is fine, and he’s working out and eating right?” Lastly, have you ever suffered from anxiety and been prescribed Valium or Clonopin and abruptly stopped taking it because you were no longer anxious? If any of these are familiar scenarios, know that abruptly ceasing certain medications at best, can make you sick, and at worst can cause death.
We turned to Dr. Niket Sonpal an NYC Internist and Gastroenterologist and Dr. Duy Nguyen, a Psychiatrist at Beachway Drug and Alcohol Center in Florida. With their combined expertise, they explain the prescription drugs that are dangerous to stop without consulting a doctor and tapering down. See if one your meds is on this list! Blood Pressure Medications
Medication to control high blood pressure only works if you take it. If you stop taking anti-hypertensive medication without discussing it with your doctor, you put yourself at risk for a stroke. High blood pressure is the most important preventable risk factor for stroke, according to the American Heart Association (AHA) and the American Stroke Association (ASA). Dr. Sonpal says that “The higher the blood pressure, the higher the risk for stroke and other health consequences such as brain aneurysm.
Unfortunately, some people with high blood pressure stop taking their medication. If their blood pressure returns to normal, they may feel that they no longer need the medication. But normal blood pressure means the medication is doing its job; halting medication will allow blood pressure to rise again, putting the person at risk for stroke and other complications of hypertension.” Antidepressants
Dr. Duy Nguyen has seen many a patient stop taking drugs such as Prozac, Wellbutrin, Celexa, and Zoloft without first consulting with him. He is adamant that patients don’t go this route. He says, “Withdrawal from antidepressants can cause insomnia, confusion, anxiety, panic, agitation, nightmares and worsened depression. People may also experience fatigue, nausea, vomiting, dizziness, muscle spasms, headaches and loss of coordination. If you wish to be off of an anti-depressant or switch to another, speak to your doctor first and have them devise a safe schedule to titrate you down and/or replace with another.” Benzodiazepines
You are likely familiar with these under the brand names Valium, Clonopin, Xanax, and Ativan. These are most commonly used to treat anxiety and panic. For people who only take these once in a blue moon (for fear of flying or public speaking), the body and brain are not addicted. For those who take one or more of these medications daily, they cannot be stopped cold turkey! Dr. Nugyen strongly cautions that, “ Benzodiazepine drugs can cause serious withdrawal symptoms including seizures, tremors, hallucinations, heart palpitations, insomnia, nausea, and increased anxiety.
If you wish to stop or reduce your intake of these drugs, consult with your doctor to develop a titration schedule. If you have been taking high doses of these drugs over a long period of time, you may need more supervised medical support such as a drug detox program where you are monitored 24/7 by nurses and given supplementary non-benzo medications to ease withdrawal symptoms.” Prednisone and other steroids.
Prednisone is prescribed as a potent anti-inflammatory for a variety of conditions, including asthma, allergies, hives, inflammatory arthritis and gout. If you’ve been taking prednisone for more than one to two weeks and just stop it, you may get into trouble. Dr. Sonpal explains that “When you are taking prednisone tablets, your own adrenal gland production of cortisol declines. When you abruptly stop taking prednisone, the result may be low cortisol. This causes weakness, nausea, vomiting, diarrhea and abdominal pain. It’s not fun and can be very serious. Wean off of it under the schedule determined by your doctor” Antibiotics
Too often patients with a bacterial infection begin a course of antibiotics with every intention of following their doctor’s orders, then cutting their treatment short when they’re feeling better. “What they don’t realize is that this can cause problems in the future. Antibiotics are prescribed in the dose that ensures every last bit of the targeted bacteria in your body will be destroyed,” explains Dr. Sonpal. He adds. “If you stop taking your antibiotics a few days before you’re supposed to, any remaining strains of the bacteria, the ones that were already strong enough to make it through the first few doses of the medicine, will survive in your system, and will be resistant the next time you take those same antibiotics.” Opioid pain medications
Opioids are prescription analgesics like codeine, morphine, and hydrocodone (an active ingredient in Vicodin), and if you’ve been taking any of them long term, abrupt discontinuation can cause symptoms like diarrhea, generalized pain, restlessness, and anxiety. “Withdrawing from opioids is no joke,” says Dr. Nguyen. He adds, “Depending on your level of addiction, a patient may need in-patient medical detox followed by a drug rehab program, the latter of which will deal with the emotional aspects of eliminating the addiction.” Diabetes Medication
When your blood sugar seems to be under control, you may decide you want to stop taking your diabetes medications. Dr. Sonpal explains that “If you’re a type 1 diabetic, your body will never be able to create its own insulin, so it’s pretty clear that you can never stop taking insulin. But if you’re a type 2 diabetic, you may be able to explore alternatives with your physician. Since this type of diabetes evolves and changes over time, you need to consistently evaluate your treatment plan with your doctor.” This could involve reducing the dose of your current medication or trying newer medications. But it’s imperative that you not take any action on your own with regard to adjusting your medication without first consulting with your physician. Thyroid Medication
If you have hypothyroid—whether due to Hashimoto’s, Graves’ disease treatment, thyroid surgery, or congenital hypothyroidism—failing to take your thyroid hormone replacement medication can pose many risks to your health. If you don’t feel better after taking your medication for several months, you may need a dosage adjustment or a change in medication—not a complete stop of your regimen. Dr. Sonpal explains that “There isn’t a natural or herbal replacement for thyroid hormone. Much like patients with type 1 diabetes and their need for insulin, your system needs thyroid hormone for survival. But there are no natural substitutes for antithyroid medications.”
Some Risks of Ceasing Thyroid Medicine Include: Blood pressure irregularities Elevated cholesterol, including treatment-resistant high cholesterol and increased risk of heart disease Low body temperature; feeling perpetually cold Fatigue, muscle weakness, or joint pain Depression Memory problems
About Dr. Niket Sonpal:
Dr. Niket Sonpal is an Adjunct Assistant Professor at Touro College of Osteopathic Medicine and Clinical instructor at Kingsbrook Jewish Medical Center, Brooklyn who specializes in Gastroenterology. He is the co‐author for the best-selling Master the Boards: USMLE Step 2 CK, Master the Boards Step 3, And Master the Boards: Internal Medicine.
About Beachway Therapy Center:
Beachway provides a continuum of care, from PHP (Partial Hospitalization Program) to Outpatient services. The facility offers a fully individualized treatment plan that meets the clinical and medical needs of each client usually lasting between 30 and 90 days. Beachway provides an extremely low client to therapist ratio and under high-level professional supervision, clients can begin to recover in a safe, residential-like environment. CBT (cognitive behavioral therapy) motivational interviewing, addiction counseling, 12-Step orientation, DBT (dialectical behavioral therapy,) trauma-informed practices and a wide variety of supportive group therapies are offered.
About Dr. Duy Nguyen, D.O.
Dr. Duy Nguyen, D.O. is a Board Certified Psychiatrist in General Psychiatry who has experience with providing psychiatric care in a variety of settings including residential drug and alcohol rehabilitation, inpatient and outpatient mental health, and the VA Medical Center. Dr. Nguyen is committed to providing a high level of evidence-based psychiatric care in the drug rehabilitation setting in addition to having a holistic focus on healing and recovery.